Alert archive / California / Wind Advisories in 2023

Wind Advisory 10, NWS San Diego, CA

February 1, 20234 counties in California

NWS San Diego, CA issued this wind advisory at Feb 1, 2023, 2:30 AM PST for 4 counties in California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2023, 2:30 AM PST (10:30 UTC)
Expired
Feb 1, 2023, 12:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS76 KSGX 011030
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
230 AM PST Wed Feb 1 2023

CAZ048-012000-
/O.NEW.KSGX.WI.Y.0010.230201T1030Z-230201T2000Z/
/O.CON.KSGX.FR.Y.0004.000000T0000Z-230201T1600Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, and Corona
230 AM PST Wed Feb 1 2023

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 30 will
  result in frost formation. For the Wind Advisory, north winds 15
  to 25 mph with gusts to 45 mph. Isolated gusts to 55 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire.

* WHEN...For the Frost Advisory, until 8 AM PST this morning. 
  For the Wind Advisory, until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost could kill sensitive outdoor vegetation if left 
  uncovered.

* ADDITIONAL DETAILS...The stronger winds will be near and below
  the Cajon Pass. The colder temperatures will be in southern and
  eastern portions of the Inland Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

CAZ055-057-554-012000-
/O.NEW.KSGX.WI.Y.0010.230201T1030Z-230201T2000Z/
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Santa Ana, Anaheim, 
Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo
230 AM PST Wed Feb 1 2023

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

* WHAT...North winds 15 to 25 mph with gusts to 50 mph. Isolated
  gusts to 55 mph.

* WHERE...San Bernardino County Mountains, Santa Ana Mountains 
  and Foothills and Orange County Inland Areas.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 31, 8:59 PM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 31, 8:59 PM PST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
859 PM PST Tue Jan 31 2023

.SYNOPSIS...
Dry and warmer conditions are in store for the remainder of the
week, with temperatures recovering back to seasonal normals by the
weekend. Another longwave trough will approach the West Coast
early next week, bringing cooler conditions as well as breezy west
winds to the mountains and deserts.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

After the rainy day yesterday, and snowy in the mountains, today
was full of sunshine with lighter winds. This has lead into a
tranquil night. A clear sky and light/calm winds will lead to
cold temps tonight with frost developing inland, especially over
the Inland Empire.

Onto a climate note: San Diego just experienced its wettest month
in 18 years! This month's rainfall of 5.14" is the highest
monthly rainfall since Feb 2005, when 5.83" fell.

Feb will start off dry with dry conditions forecast through at
least Feb 7.

Previous Discussion (Issued at 124 PM PST Tue Jan 31 2023):

With gusty offshore winds gradually subsiding this afternoon and
clear skies expected to persist across Southern California, a
chilly night is on tap. Today’s highs already look to top out
generally anywhere from 5 to 11 degrees below normal in much of
the coastal and valley regions, while the mountains and deserts
experience afternoon generally highs 10 to 20 degrees cooler than
normal. With an already cool airmass in place, calming winds, and
clear skies, overnight temperatures will radiate out very
efficiently, especially in the Inland Empire as well as some
wind-sheltered locations in the San Diego County Valleys. A Frost
Advisory has been issued from midnight tonight through 8 AM
Wednesday for the Inland Empire where more widespread frost
development is expected.

The 500mb low responsible for yesterday’s rain, mountain snow,
and gusty offshore flow will continue to depart off to the east
this afternoon as a weak 500mb ridge builds into the region. This
will mark the start of a warming trend that will continue through
the weekend, with dry conditions expected as well as the 500mb
ridge steadily strengthens in response to longwave troughing also
amplifying over the Central to Eastern Pacific. Highs are expected
to gradually climb a few degrees each day through Saturday, with
most locations seeing near-seasonal-normal temperatures by this
weekend, and cool-to-chilly temperatures each morning. Winds
during this time will generally be characterized by offshore flow
today through Thursday, with onshore flow finally returning late
Thursday into Friday as the 500mb ridge weakens. Accordingly,
Friday morning appears to be the earliest return time of marine
layer low clouds and fog to coastal areas.

The warming trend is then abruptly ended on Sunday by another
approaching longwave trough. There is higher confidence in the
occurrence of cooler and cloudier weather early next week in
addition to breezy west winds over the mountains and deserts.
Lower confidence precludes any more specific mentions of potential
precipitation chances, other than the best chances appear to be
over the coastal mountain slopes with the EPS/GEFS 500mb guidance
favoring the trough moving inland over central/northern
California.

&&

.AVIATION...
010420Z...N-NE winds with sfc gusts 20-35 kt continuing below the
passes and canyons and near the foothills overnight. Winds slowly
weakening after 16Z, diminishing by Wednesday evening. Otherwise
mostly clear with unrestricted vis through Wednesday evening.

&&

.MARINE...
No hazardous marine conditions are expected through Sunday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from midnight tonight to 8 AM PST Wednesday for
     San Bernardino and Riverside County Valleys-The Inland
     Empire.

PZ...None.

&&

PUBLIC...Gregoria (Update)/Adams (Previous Discussion)
AVIATION/MARINE...SS

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.